Florida, 2002

Funnel Cloud in Florida, September 12, 2002

September 12, 2002 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 12, 12:04 PM EST, 1 minute earlier.

Area forecast discussion, Sep 12, 12:04 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
104 PM EDT THU SEP 12 2002

HAVE UPDATED FFA FOR S FLA. GLADES, HENDRY, AND COLLIER COUNTIES IN
WATCH UNTIL MIDNIGHT TONIGHT. ALL OTHER COUNTIES HAVE HAD PREVIOUS
WATCH EXPIRE AT NOON. HEAVIEST RAINFALL, NOTED BY 24 HOURS TOTALS
RECEIVED THIS MORNING AND BY CURRENT 88-D RADAR, RESTRICTED TO GULF
COAST/GULMEX AREAS.

SHORT RANGE MODELS HAVE FINALLY COME IN LINE WITH LONGER TERM MODELS
WITH DEVELOPMENT IN E GULF AND PRECIPITATION PATTERNS AND EVOLUTION
OF TD 9 TO HANNA. AS SYSTEM DEVELOPS AND MOVES NORTHWARD, SOME DRIER
AIR PULLED N FROM CARIB BEGINNING THIS EVENING AND SPREADING N INTO
THE WEEKEND. ADD TO THIS SOME SUBSIDENCE IN THE WAKE OF TD 9 AND
POPS WILL LOWER ACCORDINGLY WITH AFTERNOON MAX TEMPS RISING AS CLOUD
COVER LOWERED. STEERING WINDS REMAIN SW TONIGHT AND BEGIN TO GO
SOUTHERLY FRI INTO SAT AS SURFACE RIDGE AND RIDGE ALOFT BEGIN TO
BUILD OVER S FLA.

IN THE EXTENDED, STEERING FLOW CONTINUES TO BACK AND DEEPEN AS HIGH
PRESSURE BUILDS IN. A MORE NORMAL S FLA LATE NIGHT/EARLY MORNING
AND AN INTERIOR AND W AFTERNOON PRECIPITATION PATTERN EVOLVES BY
MONDAY CONTINUING INTO WEDNESDAY AND THURSDAY.

IN THE MARINE ZONES, A SE TO S 10 TO 15 KT KNOT WIND FLOW BECOMES SE
FRI THROUGH SAT THEN DECREASES TO 10 KNOTS OR LESS SAT NIGHT THROUGH
TUE AS WINDS CONTINUE TO BACK TOWARD THE E.

NO FIRE WEATHER HIGHLIGHTS.

PBI TT 075/087 078/089 078 1545352
FLL TT 077/088 079/088 079 1545352
MIA TT 076/089 078/089 078 1545352
APF BB 075/088 076/089 076 1554343=

.MIA...FLOOD WATCH GLADES, HENDRY AND COLLIER COUNTIES THROUGH
       MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Sep 12, 11:30 AM EST, 35 minutes before
FLZ063-066>075-122230-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1230 PM EDT THU SEP 12 2002

...FLOOD WATCH IN EFFECT FOR SOUTHWEST FLORIDA UNTIL MIDNIGHT...
...STRONG THUNDERSTORMS ACROSS SOUTHWEST FLORIDA THIS AFTERNOON...
...SCATTERED THUNDERSTORMS INTERIOR AND SOUTHEAST FLORIDA THIS AFTERNOON...

THE COMBINATION OF AN UPPER LEVEL TROUGH OVER THE FLORIDA PENINSULA,
AND TROPICAL DEPRESSION NINE, OVER THE EAST-CENTRAL GULF OF MEXICO,
WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST
FLORIDA THIS AFTERNOON. HEAVY RAINFALL AMOUNTS OF UP TO THREE INCHES HAVE
FALLEN OVER SOUTH FLORIDA ALREADY SINCE MONDAY AND GROUNDS ARE
NEARLY SATURATED ACROSS THE AREA. BOTH SATELLITE IMAGES AND DOPPLER
RADAR OBSERVATIONS, INDICATE THAT NUMEROUS SHOWERS AND THUNDERSTORMS
WERE CONTINUING OVER THE SOUTHEAST GULF OF MEXICO THIS MORNING AND
THESE WILL MOVE INTO SOUTHWEST FLORIDA THROUGH THE AFTERNOON. FOR THIS
REASON A FLOOD WATCH CONTINUES IN EFFECT FOR SOUTHWEST FLORIDA THROUGH
MIDNIGHT TONIGHT. SOME OF THE THUNDERSTORMS OVER SOUTHWEST FLORIDA THIS
AFTERNOON COULD HAVE WIND GUSTS TO NEAR 40 MPH AND FREQUENT DEADLY LIGHTNING.

A FLOOD WATCH MEANS THE THREAT OF FLOODING EXISTS WITHIN THE WATCH
AREA. PERSONS IN AND NEAR THE AFFECTED AREA SHOULD MONITOR NOAA
WEATHER RADIO AND LOCAL TELEVISION AND RADIO. BE READY TO TAKE QUICK
ACTION IF FLOODING IS OBSERVED OR A FLOOD WARNING IS ISSUED.

FOR REST OF SOUTH FLORIDA THERE WILL BE SCATTERED THUNDERSTORMS OVER
SOUTHEAST FLORIDA AND LIKELY THUNDERSTORMS OVER THE INTERIOR THIS
AFTERNOON. ANY THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON WILL HAVE
FREQUENT LIGHTNING AND HEAVY RAINFALL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED OVER SOUTH FLORIDA TODAY...AND SPOTTER
ACTIVATION IS NOT REQUESTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

BAXTER

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
September 12, 12:05 PM EST
Where
Palm Beach County, 8 mi W of West Palm Beach
Reported by
EMERGENCY MANAGER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Emergency Management Officials reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316702.